Hail, Chatham
- When
- June 14, 4:24 PM EST to 4:25 PM EST
- Where
- Chatham County, 0.69 mi S of Savannah
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.040, -81.080
A spotter reported quarter size hail near Ash Street and 52nd Street.
Thunderstorms developed and pushed south over coastal Georgia as an inland outflow boundary collided with an afternoon seabreeze.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Thunderstorms developed and pushed south over coastal Georgia as an inland outflow boundary collided with an afternoon seabreeze.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 14, 2:58 PM EST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 358 PM EDT SAT JUN 14 2014 .SYNOPSIS... A WEAK COLD FRONT WILL STALL OVER THE AREA THIS EVENING...THEN DISSIPATE ON SUNDAY. ATLANTIC HIGH PRESSURE WILL THEN DOMINATE NEXT WEEK. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... A MID LVL RIDGE OF HIGH PRESSURE WILL EXTEND EASTWARD ACROSS THE REGION THIS EVENING AND OVERNIGHT AS A H5 SHORTWAVE SLOWLY SHIFTS OFFSHORE. A FEW SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE WESTERN EDGE OF CIRRUS THAT EXTENDS ALONG THE COAST IN SOUTHEAST SOUTH CAROLINA AND INLAND A FEW COUNTIES IN SOUTHEAST GEORGIA. EXPECT ACTIVITY TO REMAIN FOCUSED NEAR THIS THERMAL BOUNDARY INITIALLY...BEFORE SHIFTING FURTHER INLAND WITH THE SEABREEZE. POOR MID LVL LAPSE RATES AND WEAK SHEAR SUGGEST ANY THUNDERSTORMS WILL REMAIN PULSE TYPE IN NATURE...BUT GUSTY WINDS AND HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STRONGER THUNDERSTORM THAT DEVELOPS BEFORE SUNSET. A LIGHT WESTERLY FLOW ALONG WITH MID LVL RIDGING WILL KEEP TEMPS WARM THIS EVENING...SUPPORTING ADDITIONAL SHOWERS AND/OR A FEW THUNDERSTORMS. A WEAK SFC FRONT SHOULD THEN APPROACH FROM THE NORTH/NORTHWEST THIS EVENING AND TONIGHT...BEFORE STALLING OVER OR NEAR THE AREA. CONVERGENCE ALONG THE FRONT SHOULD PROVIDE THE BEST CHANCE OF SHOWERS AND/OR THUNDERSTORMS INTO THE EVENING...ESPECIALLY WITH ANY INTERACTION WITH THE SEABREEZE LATE. ALTHOUGH SEVERE WEATHER CHANCES WILL REMAIN LOW...A STRONGER THUNDERSTORM OR TWO IS NOT OUT OF THE QUESTION UNTIL DAYTIME HEATING IS LOST. EXPECT ACTIVITY TO DIMINISH WITHIN A FEW HOURS AFTER SUNSET OVER MOST AREAS. CONDITIONS SHOULD THEN REMAIN FAIRLY QUIET FOR THE REMAINDER OF THE NIGHT UNDER PARTLY CLOUDY SKIES. LOW TEMPS WILL RANGE IN THE UPPER 60S INLAND TO LOW/MID 70S ALONG THE COAST. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... SUNDAY...THE AREA WILL REMAIN UNDER THE BROAD INFLUENCE OF UPPER LEVEL HIGH PRESSURE WITH A WEAK MID-LEVEL SHEAR AXIS PROGGED TO DROP SOUTH DURING THE DAY. THE BEST RAIN CHANCES WILL BE FOCUSED ACROSS SOUTHEAST GEORGIA WHERE THE GREAT JUXTAPOSITION OF SURFACE MOISTURE...INSTABILITY...RESULTANT SEA BREEZE CONVERGENCE AND WEAK FORCING ASSOCIATED WITH THE PASSING SHEAR AXIS WILL BE FOUND. POPS WILL RANGE FROM 20-30 PERCENT ACROSS INTERIOR SOUTHEAST SOUTH CAROLINA TO 30-40 PERCENT ACROSS SOUTHEAST GEORGIA--HIGHEST ALONG/SOUTH OF THE I-16 CORRIDOR. HIGHS WILL BE IN THE UPPER 80S TO AROUND 90 WITH LOWS WITHIN A DEGREE OR TWO OF 70. MONDAY AND TUESDAY...THE UPPER LEVEL ANTICYCLONE WILL STRENGTHEN AS THE AFOREMENTIONED SHEAR AXIS SHIFTS FARTHER TO THE SOUTH. RISING MID-LEVEL HEIGHTS AND THE CORRESPONDING INCREASE IN SUBSIDENCE WILL YIELD A SLIGHTLY DRIER CONVECTIVE REGIME. SLIGHT CHANCE POPS WILL BE CONFINED TO INTERIOR SOUTHEAST GEORGIA MONDAY WITH NO MENTIONABLE POPS ANYWHERE ACROSS THE FORECAST AREA TUESDAY. HIGHS BOTH DAY WILL TOP OUT IN THE LOWER-MID 90S WITH LOWS IN THE UPPER 60S TO MID 70S. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... MEDIUM RANGE GUIDANCE IS IN FAIRLY GOOD AGREEMENT THROUGH MOST OF THE LONG TERM PERIOD WITH RESPECT TO THE OVERALL SYNOPTIC PATTERN. STRONG MID AND UPPER LEVEL RIDGING WILL PREVAIL OVER THE SOUTHEAST STATES THROUGH MID WEEK...BEFORE BREAKING DOWN SOME LATE IN THE WEEK IN RESPONSE TO AN UPPER LOW TRACKING ACROSS THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY. AT THE SURFACE...HIGH PRESSURE WILL SHIFT FARTHER INTO THE ATLANTIC THROUGH THE PERIOD...WITH A LEE SIDE TROUGH BECOMING ESTABLISHED INLAND. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE GENERALLY EXPECTED EACH AFTERNOON AND EVENING...ESPECIALLY INLAND FROM THE COAST. THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE ON A SLIGHT UPWARD TREND AS THE WEEK PROGRESSES. TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL THROUGH THE LONG TERM PERIOD. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... BRIEF FLIGHT RESTRICTIONS ARE POSSIBLE AT EITHER TERMINAL INTO EARLY EVENING...BUT ACTIVITY SHOULD REMAIN TO THE WEST OF BOTH TERMINALS AS A SEABREEZE NOW PUSHES INLAND. CONFIDENCE REMAINS TOO LOW TO INCLUDE FLIGHT RESTRICTIONS BEYOND 20Z AT EITHER TERMINAL. VFR CONDITIONS ARE THEN EXPECTED OVERNIGHT THROUGH LATE SUNDAY MORNING. EXTENDED AVIATION OUTLOOK...THERE IS A RISK FOR IMPACTS FROM SHOWERS AND TSTMS EACH AFTERNOON...ALTHOUGH THE BULK OF THE ACTIVITY SHOULD OCCUR WEST OF THE TERMINALS. && .MARINE... TONIGHT...A FEW SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DRIFT OFF THE SOUTHEAST GEORGIA COAST WHERE THE SEABREEZE REMAINS CLOSE TO THE COAST. EXPECT ACTIVITY TO DIMINISH THROUGH SUNSET AS THE SEABREEZE SHIFTS FURTHER INLAND. WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS BETWEEN ATLANTIC HIGH PRESSURE TO THE SOUTHEAST AND THE WEAK FRONT APPROACHING FROM THE NORTH/NORTHWEST TONIGHT. IN GENERAL...SOUTH WINDS WILL BECOME SW AFTER MIDNIGHT AND REMAIN AT OR BELOW 10 KTS. SEAS WILL ALSO GRADUALLY SUBSIDE OVERNIGHT TO 1-2 FT...HIGHEST BEYOND 20 NM FROM THE COAST. RIP CURRENTS...THE COMBO OF SOME ASTRONOMICAL FACTORS THAT ARE INCREASING THE DAILY TIDAL RANGE AND MODERATE ONSHORE FLOW DURING THE AFTERNOON/EVENING WILL PRODUCE A MARGINAL MODERATE RISK FOR RIP CURRENTS AT THE SC BEACHES INTO EARLY EVENING. SUNDAY THROUGH THURSDAY...GENERAL SOUTHERLY FLOW WILL DOMINATE FOR MUCH OF THE EXTENDED PERIOD...INDICATIVE OF EARLY SUMMER WEATHER. MINOR NOCTURNAL SURGES ARE POSSIBLE JUST ABOVE ANY NIGHT...BUT SPEEDS WILL BE NO HIGHER THAN 15 KT AT BEST. SEAS WILL AVERAGE 4 FT OR LESS WITH LITTLE RISK FOR SMALL CRAFT ADVISORY CONDITIONS. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && NEAR TERM...DPB SHORT TERM...ST LONG TERM...JAQ AVIATION...DPB/ST MARINE...DPB/ST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 443 AM EDT SAT JUN 14 2014 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047-052-151200- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-TIDAL BERKELEY- 443 AM EDT SAT JUN 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. SCZ048>051-151200- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 443 AM EDT SAT JUN 14 2014 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK FOR RIP CURRENTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1243 PM EDT SAT JUN 14 2014
SCZ050-141715-
CHARLESTON-
1243 PM EDT SAT JUN 14 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
THROUGH 115 PM EDT...
AT 1242 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR MCCLELLANVILLE...MOVING SOUTHEAST AT 5
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCLELLANVILLE...TIBWIN...LIGHTHOUSE ISLAND...CAPE ROMAIN...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...REMAIN AS
LOW TO THE GROUND AS POSSIBLE AND AWAY FROM TALL OBJECTS...OPEN
SPACES...AND BODIES OF WATER. IF INDOORS...STAY AWAY FROM
WINDOWS...DOORS...PLUMBING AND ELECTRICAL DEVICES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3300 7936 3300 7940 3301 7944 3300 7949
3301 7950 3301 7952 3302 7952 3302 7950
3303 7951 3303 7953 3302 7956 3299 7954
3303 7958 3311 7962 3317 7942 3307 7933
TIME...MOT...LOC 1643Z 330DEG 5KT 3308 7947PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
144 PM EDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM MARINE TSTM WIND 4 ESE CHARLESTON 32.75N 79.87W
06/14/2014 M42 MPH AMZ330 SC MESONET
42 KNOT WIND GUST REPORTED AT FORT SUMTER WXFLOW
SENSOR.
&&
EVENT NUMBER CHS1400706
TIMTEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
145 PM EDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM MARINE TSTM WIND 4 ESE CHARLESTON 32.75N 79.87W
06/14/2014 M48 MPH AMZ330 SC MESONET
42 KNOT WIND GUST REPORTED AT FORT SUMTER WXFLOW
SENSOR.
&&
CORRECTED EVENT
EVENT NUMBER CHS1400706
TIMTESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
200 PM EDT SAT JUN 14 2014
SCZ045-050-052-141830-
CHARLESTON-INLAND BERKELEY-TIDAL BERKELEY-
200 PM EDT SAT JUN 14 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES THROUGH 230 PM EDT...
AT 155 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM MORELAND TO
AWENDAW...MOVING EAST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MORELAND...CHARITY...RICHMOND...AWENDAW...BUCK HALL...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3301 7956 3297 7960 3296 7961 3296 7999
3311 7994 3309 7955
TIME...MOT...LOC 1800Z 250DEG 5KT 3301 7989 3302 7960SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
459 PM EDT SAT JUN 14 2014
GAZ118-119-SCZ047-051-142130-
COASTAL CHATHAM-COASTAL JASPER-INLAND CHATHAM-INLAND JASPER-
459 PM EDT SAT JUN 14 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER AND CHATHAM
COUNTIES THROUGH 530 PM EDT...
AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR LEPAGEVILLE...MOVING SOUTH AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LEPAGEVILLE...HUTCHINSON ISLAND...GORDONSTON...SAVANNAH...ISLE OF
ARMSTRONG...THUNDERBOLT...WHITEMARSH ISLAND...RIVERSIDE...TURNERS
ROCK...GOLDEN ISLES...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3190 8117 3189 8122 3217 8124 3220 8100
3218 8097 3216 8095 3214 8095 3215 8097
3213 8096 3213 8095 3214 8094 3213 8093
3205 8089 3205 8090 3205 8089 3197 8085
3194 8091 3190 8093 3188 8116
TIME...MOT...LOC 2100Z 341DEG 12KT 3208 8103SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
524 PM EDT SAT JUN 14 2014
SCZ050-142200-
CHARLESTON-
524 PM EDT SAT JUN 14 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
THROUGH 600 PM EDT...
AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR RED TOP...MOVING SOUTH AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
RED TOP...RANTOWLES...ANGEL OAK PARK...JOHNS ISLAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3270 8002 3270 8022 3282 8018 3282 8015
3283 8016 3284 8016 3285 8008
TIME...MOT...LOC 2124Z 356DEG 5KT 3279 8011The Charleston,SC radar (KCLX), 69 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A spotter reported quarter size hail near Ash Street and 52nd Street.
The media reported a tree down on power lines on Skidaway Road.
The Bryan County Dispatch reported a tree down near the intersection of Highway 144 and Strathy Hall Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530468, 530465, 530466.